advertisement
Question
Posted by: B | 2011/10/15

Urbanol

Dear Doc Im 38 years old, married with 3 kids. I have always sufffered from anxiety and am going to a counsellor to adress the issues. However whenever a challenge presents itself, I get so worked up that I chain smoke. Recently a serious thing / threat occurred against my family and I am unable to cope. I started shaking uncontrollably and chainsmoked like never before. The counsellor referred me to a GP who prescribed Urbanol. What are the side effects if any? I am scared of getting addicted to pills but find that Urbanol reduces my craving to smoke and subdues my anxiety. If I take it long term since it has the desired effect, what are the dangers if any and will this affect my rationale and focus?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

OK, anxiety is unpleasant, chain smoking is really harmful. Unless you actually smoke chains, which is difficult. Apparently you have formed a very unhelpful set of assumptions that smoking will make you feel better whenever anything makes you feel anxious.
Counselling can be very useful in dealing with anxiety, especially Cognitive-behaviour Therapy ( CBT ) a special form of counselling that is excellent in identifying and getting rid of bad habits of thought and behaviour, and replacing them with new skills in dealing with whatever stress arises.
But I'm surprised you managed for so long to stick only to counselling, without medication. It would have been useful earlier, and would now be usefu, to see a speialist psychiatrist for a full assessment and a discussion of a range of medication options. For instance, some meds also used to treat depression, can be very useful in helping to clear up anxiety disorders. And one of two of those happen also to be helpful in stopping smoking.
Urbanol ( the chemical name is Clobazam ) is a useful drug of a different family in treating anxiety symptoms - its a sedative tranquillizer, and would indeed be likely to help you relax without smoking. The main side-effects may be drowsiness, maybe not concentrating so well. Yes, with this particular family of drugs there is some risk of becoming dependent on the medication if one takes it in high doses for a long time, but this is not likely to be the situation in your case. Shouldn't affect rationale or focus, except, as I say, sometimes in the way that mild drowsiness would, and probably a great deal less than high anxiety and smoking would !

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011/10/15

OK, anxiety is unpleasant, chain smoking is really harmful. Unless you actually smoke chains, which is difficult. Apparently you have formed a very unhelpful set of assumptions that smoking will make you feel better whenever anything makes you feel anxious.
Counselling can be very useful in dealing with anxiety, especially Cognitive-behaviour Therapy ( CBT ) a special form of counselling that is excellent in identifying and getting rid of bad habits of thought and behaviour, and replacing them with new skills in dealing with whatever stress arises.
But I'm surprised you managed for so long to stick only to counselling, without medication. It would have been useful earlier, and would now be usefu, to see a speialist psychiatrist for a full assessment and a discussion of a range of medication options. For instance, some meds also used to treat depression, can be very useful in helping to clear up anxiety disorders. And one of two of those happen also to be helpful in stopping smoking.
Urbanol ( the chemical name is Clobazam ) is a useful drug of a different family in treating anxiety symptoms - its a sedative tranquillizer, and would indeed be likely to help you relax without smoking. The main side-effects may be drowsiness, maybe not concentrating so well. Yes, with this particular family of drugs there is some risk of becoming dependent on the medication if one takes it in high doses for a long time, but this is not likely to be the situation in your case. Shouldn't affect rationale or focus, except, as I say, sometimes in the way that mild drowsiness would, and probably a great deal less than high anxiety and smoking would !

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement